Texas, 2023Damaging Winds in Texas, June 27, 2023
June 27, 2023 · NWS AMA · 2 events in 2 counties and zones
Heat bursts usually occur at night, are associated with decaying thunderstorms, and are marked by gusty, and sometimes damaging, winds, combining a sharp increase in temperature and a sharp decrease in dew point (humidity). This is what happened on the night of the 26th into early morning on the 27th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heat bursts usually occur at night, are associated with decaying thunderstorms, and are marked by gusty, and sometimes damaging, winds, combining a sharp increase in temperature and a sharp decrease in dew point (humidity). This is what happened on the night of the 26th into early morning on the 27th. A mesonet located near Pampa, TX gusted to 73 mph at 0324 CDT with a temperature observation of 69.4 degrees Fahrenheit, and a dewpoint of 58.6. The very next minute the winds gusted to 89 mph with a temperature of 74.9 and a dewpoint of 56. Ten minutes later at 0334CDT the T/Td was 83/52 which equated to a relative humidity of 35 percent. Five minutes prior to the first gust at 0324CDT the relative humidity was 86 percent. Three separate wind gusts OF 60-65 MPH also occurred at the mesonet located 15 mile NNW of Amarillo between 0344CDT and 0429CDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 26, 11:33 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 26, 11:33 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1233 AM CDT Tue Jun 27 2023
...New AVIATION...
.SHORT TERM ...
(This evening through Tuesday night)
Issued at 245 PM CDT Mon Jun 26 2023
High pressure will begin to shift east and will be centered over
central TX. This will allow for some of the stronger 500mb winds
to make their way over the Panhandles, and enhance the mid level
shear this evening. While we're still pretty well capped here, to
the west in NM the atmosphere is expected to become uncapped and
storms could pops off and track east into the Panhandles. Overall,
the hail threat is possible, but should be minimal in comparison
to the wind threat, as there's a lot more dry air aloft than in
previous days. The storms may struggle given the high CIN values
in the Panhandles. But if a storm can maintain itself in the
Panhandle environment, there's enough shear as well as the wave
moving through for it to remain organized as well as severe and it
could track through the Panhandles this evening.
Tomorrow, hot temperatures are back, with most areas hitting 100.
Palo Duro Canyon State Park is expected to reach 108 and therefore
a Heat Advisory has been issued. A more pronounced wave of energy
is expected to move across the northern Panhandles. CAM's are
generating storms in the northern Panhandles. Dynamics are even a
bit better tomorrow, so much that we could get 2" hail as well as
70mph winds with the storms in the north. The main timing of the
storms looks to be in the 4p-10p time frame. SPC has a slight risk
for severe weather to account of this area as well.
Weber
&&
.LONG TERM ...
(Wednesday through next Sunday)
Issued at 245 PM CDT Mon Jun 26 2023
The hot temperatures will continue through Thursday across the
Texas and Oklahoma Panhandles. Wednesday is still looking to be
the hottest day of the week with widespread highs of 100 or above.
Thunderstorm chances increase through the weekend with daily
chances for precipitation. Temperatures decrease this weekend into
early next week.
Upper level ridging will persist over the south central CONUS
through the middle of this week. This will lead to hot
temperatures on Wednesday and Thursday. The temperatures on
Wednesday are still looking to be the hottest of the year thus
far. Most of the Panhandles will likely see triple digit
temperatures at some point on Wednesday, with the exception being
the northwestern areas. This is due to H850 temperatures remaining
in the low to mid 30s C combined with warm overnight lows in the
upper 60s to lower 70s. Upper level ridging will break down later
this week due to troughing moving in across the central part of
the country. This will lead to high temperatures dropping back
down to the 80s by late this weekend into early next week.
With regards to the precipitation potential, pretty much every day
in the extended has chances for precipitation, albeit they are not
widespread chances until this weekend. Mid level moisture will
remain across the High Plains on Wednesday even though the lower
levels will dry out. With a ridge riding shortwave moving across
the area, a few high based thunderstorms may develop across the
far northwestern Panhandles on Wednesday evening. The
probabilities for any measurable precipitation are low given the
dry lower levels, so have not put in any mentionable PoPs at this
time. Downburst wind gusts will be possible with these high based
storms given the likelihood that any storms that form will likely
be virga. As the ridge breaks down and moves east, this will make
way for additional waves to move across the area through this
coming weekend. Surface moisture increases and stronger H700
theta-e advection takes place Friday through this weekend which is
leading to higher confidence in at least scattered convection
during this time. With us being in the summer months, any storms
during this time frame could be strong to severe, will continue to
monitor that potential as we get closer to the end of this week.
Muscha
&&
.AVIATION...
(06Z TAFS)
Issued at 1220 AM CDT Tue Jun 27 2023
VFR conditions are expected through this TAF period. LLWS is
expected at each terminal starting around 10z-12z and lasting
through 14z-16z. Please refer to the TAF for a more precise time
frame. Otherwise... thunderstorms will be possible at KGUY
starting around 21z lasting through around 04z. Due to low
confidence in timing and occurrence, have demarcated this
potential with VCSH for now. Will narrow down timing later, and
will defer a potential introduction of TS for later TAF issuances.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 103 72 102 73 / 0 0 0 10
Beaver OK 96 69 100 72 / 20 30 0 10
Boise City OK 95 66 97 69 / 20 10 10 10
Borger TX 105 72 106 75 / 0 10 0 10
Boys Ranch TX 105 69 103 72 / 0 0 0 10
Canyon TX 103 71 102 72 / 0 0 0 0
Clarendon TX 105 73 102 74 / 0 0 0 0
Dalhart TX 98 64 99 66 / 10 10 0 10
Guymon OK 97 68 100 70 / 30 20 0 10
Hereford TX 104 71 102 71 / 0 0 0 0
Lipscomb TX 97 70 102 73 / 10 20 0 0
Pampa TX 102 72 102 74 / 0 10 0 10
Shamrock TX 103 71 103 74 / 10 10 0 0
Wellington TX 105 73 105 74 / 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from noon today to 9 PM CDT this evening for
TXZ317.
OK...None.
&&
SHORT TERM...89
LONG TERM....05
AVIATION...52Hazardous weather outlook, Jun 26, 1:24 PM CST, 12 hours before
Hazardous Weather Outlook
National Weather Service Amarillo TX
224 PM CDT Mon Jun 26 2023
OKZ001>003-TXZ001>020-317-270730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
224 PM CDT Mon Jun 26 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Slight chance of storms this evening across the Panhandles. A
severe storm can't be ruled out. Strong damaging winds will be the
main threat, with hail as a possible threat as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Dangerously hot temperatures are possible in Palo Duro Canyon as
well as portions of the Texas Panhandle on Tuesday and Wednesday
Strong to severe storms will be possible on Tuesday across the
northern Panhandles. A break on Wednesday, with showers and
thunderstorms beginning to become more favorable each day from
Thursday through Sunday. Severe weather will be taken on a day to
day basis.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jun 26, 11:13 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1213 AM CDT Tue Jun 27 2023
TXZ006-007-011-012-270545-
Hartley TX-Potter TX-Moore TX-Oldham TX-
1213 AM CDT Tue Jun 27 2023
...Strong thunderstorms will impact portions of northeastern Oldham,
northwestern Potter, western Moore and southeastern Hartley Counties
through 1245 AM CDT...
At 1213 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Channing to 11 miles west of
Boys Ranch. Movement was northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Channing and Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3606 10216 3606 10211 3557 10208 3535 10250
3574 10252
TIME...MOT...LOC 0513Z 229DEG 29KT 3571 10247 3547 10246
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TLHSpecial weather statement, Jun 26, 11:28 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1228 AM CDT Tue Jun 27 2023
TXZ011-016-270600-
Deaf Smith TX-Oldham TX-
1228 AM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of south central Oldham
and north central Deaf Smith Counties through 100 AM CDT...
At 1228 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Simms, or 15 miles southwest of Vega, moving northeast
at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Oldham and north central Deaf Smith Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3504 10273 3518 10280 3533 10251 3513 10238
TIME...MOT...LOC 0528Z 247DEG 23KT 3514 10267
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TLHSpecial weather statement, Jun 26, 11:54 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1254 AM CDT Tue Jun 27 2023
TXZ011-016-017-270630-
Randall TX-Deaf Smith TX-Oldham TX-
1254 AM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of northwestern
Randall, southeastern Oldham and northeastern Deaf Smith Counties
through 130 AM CDT...
At 1254 AM CDT, Doppler radar was tracking a strong thunderstorm near
Vega, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Vega and Wildorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3524 10258 3540 10226 3526 10216 3519 10217
3518 10211 3514 10208 3508 10251
TIME...MOT...LOC 0554Z 256DEG 29KT 3520 10242
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TLHSpecial weather statement, Jun 27, 12:14 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
114 AM CDT Tue Jun 27 2023
TXZ007-012-270645-
Potter TX-Moore TX-
114 AM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of northern Potter and
southern Moore Counties through 145 AM CDT...
At 114 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Valley De Oro, or 18 miles north of Amarillo, moving
east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Potter and
southern Moore Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3534 10200 3551 10208 3567 10170 3551 10162
3541 10162
TIME...MOT...LOC 0614Z 249DEG 21KT 3546 10196
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TLHSpecial weather statement, Jun 27, 12:22 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
122 AM CDT Tue Jun 27 2023
TXZ011-012-017-270645-
Potter TX-Randall TX-Oldham TX-
122 AM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of northwestern
Randall, southeastern Oldham and southwestern Potter Counties through
145 AM CDT...
At 122 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bushland, or 16 miles west of Amarillo, moving
east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amarillo and Bushland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3518 10217 3518 10222 3531 10228 3548 10190
3522 10179 3515 10217
TIME...MOT...LOC 0622Z 250DEG 28KT 3528 10213
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TLHSpecial weather statement, Jun 27, 12:50 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
150 AM CDT Tue Jun 27 2023
TXZ012-017-270715-
Potter TX-Randall TX-
150 AM CDT Tue Jun 27 2023
...A strong thunderstorm will impact portions of north central
Randall and southeastern Potter Counties through 215 AM CDT...
At 149 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Amarillo, moving northeast at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Amarillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3509 10196 3520 10207 3536 10190 3522 10166
TIME...MOT...LOC 0649Z 225DEG 17KT 3519 10194
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
TLH
Thunderstorm Wind, Gray
- When
- June 27, 1:24 AM CST to 1:25 AM CST
- Where
- Gray County, 2.47 mi ENE of Pampa
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.539, -100.928
Peak wind gust was due to a heat burst from a decaying thunderstorm.
Thunderstorm Wind, Potter
- When
- June 27, 2:44 AM CST to 3:29 AM CST
- Where
- Potter County, 10.27 mi ESE of Valle de Oro
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.416, -101.932
A few severe wind gusts were a result of heat bursts associated with decaying thunderstorms.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 27 to 29, 20237 deaths · 6 events
- Wildfire in California, June 27 to 29, 2023$3.0 million · 1 event
- Wildfire in Colorado, June 27 to 30, 2023$250,000 · 1 event
- Damaging Winds in Louisiana, June 27, 2023$99,000 · 60 kt wind · 9 events
- Tornado and Hail in Oklahoma, June 27, 2023$62,000 · 4 in hail · 16 events
- Flash Flood and Damaging Winds in Mississippi, June 27, 2023$95,000 · 60 kt wind · 5 events
- Damaging Winds in Arkansas, June 27, 2023$50,000 · 65 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 27, 202328 events
- Hail and Damaging Winds in Oklahoma, June 27, 2023$20,000 · 69 kt wind · 11 events
- Hail and Damaging Winds in Kansas, June 27, 202387 kt wind · 25 events
- Damaging Winds in Virginia, June 27, 2023$20,000 · 52 kt wind · 6 events
- Damaging Winds in North Carolina, June 27, 2023$22,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113329, 1113331.